Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 421, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 11, 2013, 5:21 PM MDT for Fall River County, South Dakota. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2013, 5:21 PM MDT (23:21 UTC)
- Expired
- Aug 11, 2013, 6:30 PM MDT
- In force
- 69 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Fall River County, SD
The radar
The Rapid City radar (KUDX), 113 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1317 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:15 PM MDT, 6 minutes earlier.
Area forecast discussion, Aug 11, 5:15 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 515 PM MDT SUN AUG 11 2013 .SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT ISSUED AT 319 PM MDT SUN AUG 11 2013 SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS WESTERN PORTIONS OF THE CWA...ESPECIALLY OVER THE BLACK HILLS AND HIGHER TERRAIN OF NORTHEASTERN WY. INSTABILITY WILL BE HIGHEST FROM THE BLACK HILLS AREA ACROSS FAR SOUTHERN SD...WITH CAPE VALUES PROGGED FROM 1000 TO 2000 J/KG LATE THIS AFTERNOON. SHEAR APPEARS TO BE RELATIVELY WEAK...BUT A FEW STRONGER STORMS CERTAINLY LOOK POSSIBLE IN THIS ENVIRONMENT. A SLIGHT RISK FOR SEVERE STORMS WILL CONTINUE FROM NORTHEASTERN WY THROUGH THE BLACK HILLS AND ACROSS SOUTHWESTERN SD THROUGH THIS EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. MONDAY WILL SEE SIMILAR CONDITIONS...WITH THE BEST CHANCES FOR STORMS OVER SOUTHERN AND WESTERN PORTIONS OF THE CWA DURING THE AFTERNOON AND EVENING. THERE IS STILL A THREAT FOR ISOLATED STRONG TO SEVERE STORMS ACROSS MUCH OF THE AREA AS MOISTURE AND INSTABILITY REMAIN...THOUGH POSSIBLY NOT AS UNSTABLE AS TODAY IN MOST AREAS. && .LONG TERM...TUESDAY THROUGH SUNDAY ISSUED AT 319 PM MDT SUN AUG 11 2013 MEAN WESTERN NOAM RIDING TO REMAIN IN THE PERIOD...WITH DOWNSTREAM NEGATIVE HEIGHT ANOMALIES LINGERING IN EASTERN NOAM. ALTHOUGH A BRIEF REMOVAL OF THE PERSISTENT EASTERN NOAM UPPER TROUGH WILL SUPPORT A BRIEF PERIOD OF LOCAL PROGRESSIVE FLOW. NE PAC MEAN TROUGHING WILL CONTINUE TO SUPPORT SUBTLE IMPULSES IN THE FLOW...WITH A MORE SUBSTANTIAL WAVE POSSIBLE TOWARD THE END OF NEXT WEEKEND. BEFOREHAND...A LINGERING STALL BAROCLINIC ZONE WILL PROVIDE A PATHWAY FOR PERTURBED WNW FLOW THROUGH MID WEEK. MEAN ENSEMBLES AS WELL AS THE ECMWF ARE SUPPORTING A REMOVAL OF THE HIGH LATITUDE BLOCKING RIDGE WITH MORE PROGRESSIVE TENDENCIES TO THE FLOW OVER WESTERN CANADA TOWARD THE END OF THE WEEK. HOWEVER...ECMWF AND GFS DETERMINISTIC RUNS CONTINUE TO SUPPORT ANOTHER ROUND OF STAUNCH WESTERN NOAM RIDGING MUCH MORE PRONOUNCED THAN THE CURRENT WESTERN NOAM RIDGE...WITH NEGATIVE HEIGHT TENDENCIES OVER SE CANADA ONCE AGAIN EARLY NEXT WEEK. IF SUFFICIENT LL MOISTURE REMAINS /HINTED AT IN ECMWF PROGS/...AN ACTIVE PATTERN COULD CERTAINLY RETURN TO THE REGION...ESP IF DOWNSTREAM BLOCKING DEVELOPS ONCE AGAIN AND THE WESTERN CONUS RIDGE ENDS UP FLATTER. THIS WILL HINGE ON THE DEGREE OF EASTERN PAC TROUGHING. RETAINED LOW PRECIP CHANCES THROUGH THUR...CONTINUED WITH A DRY FRIDAY AND SAT GIVEN FLOW RE-ADJUSTMENT AND UPPER RIDGING/WARMING. DID ADD A LOW CHANCE FOR SHRA/TS SUN WITH AN EXPECTED TROUGH. TEMPS WILL REMAIN AROUND SEASONAL NORMS THROUGH MID WEEK WITH A WARMING TREND INTO NEXT WEEKEND AS THE UPPER RIDGE SHIFTS EAST. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 514 PM MDT SUN AUG 11 2013 ISOLATED/SCATTERED TSRA WILL BRING LOCAL IFR CIGS/VSBYS TO THE AREA TONIGHT...BUT ESPECIALLY THIS EVENING. LOCAL BR/FG MAY DEVELOP TONIGHT. CONDITIONS WILL IMPROVE MONDAY MORNING...BUT TSRA WITH LOCAL IFR CIGS/VSBYS WILL REDEVELOP LATER MONDAY AFTERNOON. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM...JC AVIATION...HELGESON
Hazardous weather outlook, Aug 11, 6:50 AM MDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 650 AM MDT SUN AUG 11 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 650 AM MDT (750 AM CDT) SUN AUG 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON...AND ACROSS MUCH OF THE FORECAST AREA TONIGHT...AS ANOTHER UPPER LEVEL DISTURBANCE CROSSES THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTHEASTERN WYOMING...THE BLACK HILLS AREA...AND SOUTHWESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WIND GUSTS CAN BE EXPECTED WITH ANY SEVERE STORMS. STRONGER STORMS COULD ALSO PRODUCE HEAVY RAIN AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY THROUGH THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY BE STRONG TO SEVERE WITH HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Aug 11, 4:09 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
409 PM MDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 5 ENE DOWNTOWN CUSTER 43.79N 103.51W
08/11/2013 E2.00 INCH CUSTER SD PUBLIC
&&
MERICKSOLocal storm report, Aug 11, 4:18 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
418 PM MDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 8 S DEADWOOD 44.26N 103.73W
08/11/2013 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
&&
MERICKSOLocal storm report, Aug 11, 4:30 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
430 PM MDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 5 S DOWNTOWN CUSTER 43.69N 103.60W
08/11/2013 E1.75 INCH CUSTER SD LAW ENFORCEMENT
PLOWS SENT OUT TO REMOVE HAIL COVERING HIGHWAY 385 FROM 2
MILES SOUTH AND NORTH OF CUSTER COUNTY SHOP
&&
UNRLocal storm report, Aug 11, 4:40 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
440 PM MDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 E CHEYENNE CROSSING 44.30N 103.82W
08/11/2013 E1.00 INCH LAWRENCE SD PUBLIC
&&
MERICKSOLocal storm report, Aug 11, 4:48 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 5 NE DOWNTOWN CUSTER 43.82N 103.53W
08/11/2013 M1.50 INCH CUSTER SD TRAINED SPOTTER
&&
MERICKSOLocal storm report, Aug 11, 5:13 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 4 S PRINGLE 43.55N 103.59W
08/11/2013 E1.75 INCH CUSTER SD PUBLIC
&&
MERICKSOThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:28 PM MDT | Special Weather Statement | UNR | Harding | 62 min |
| Aug 10, 8:42 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 63 min |
| Aug 10, 9:39 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 66 min |
| Aug 10, 10:08 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 67 min |
| Aug 10, 11:44 PM MDT | Special Weather Statement | UNR | Meade | 61 min |
| Aug 11, 12:49 AM MDT | Special Weather Statement | UNR | Haakon | 56 min |
| Aug 11, 12:11 PM MDT | Special Weather Statement | UNR | Custer | 34 min |
| Aug 11, 12:35 PM MDT | Special Weather Statement | UNR | Custer | 25 min |
| Aug 11, 12:49 PM MDT | Special Weather Statement | UNR | Lawrence | 26 min |
| Aug 11, 12:54 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 66 min |
| Aug 11, 1:26 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 64 min |
| Aug 11, 1:36 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 54 min |
| Aug 11, 2:01 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 59 min |
| Aug 11, 2:16 PM MDT | Areal Flood Advisory | UNR | Lawrence, Meade | 6 hr |
| Aug 11, 2:32 PM MDT | Tornado Warning | UNR | Custer, Pennington | 43 min |
| Aug 11, 2:48 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 57 min |
| Aug 11, 2:52 PM MDT | Areal Flood Advisory | UNR | Pennington | 6 hr |
| Aug 11, 2:57 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 63 min |
| Aug 11, 3:11 PM MDT | Tornado Warning | UNR | Custer | 49 min |
| Aug 11, 3:45 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 75 min |
| Aug 11, 4:58 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 77 min |
| Aug 11, 5:28 PM MDT | Areal Flood Advisory | UNR | Fall River | 6 hr |
| Aug 10, 7:19 PM MDT | Special Weather Statement | UNR | Campbell | 56 min |
| Aug 11, 5:26 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 64 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.